Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 19, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Aug 19, 2020, 11:44 AM PDT for 5 counties in Nevada. It took effect at Aug 20, 2020, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2020, 11:44 AM PDT (18:44 UTC)
- In effect from
- Aug 20, 2020, 2:00 PM PDT
- Expired
- Aug 20, 2020, 9:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3129 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443 WWUS85 KREV 191844 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1144 AM PDT Wed Aug 19 2020 NVZ420-201845- /O.NEW.KREV.FW.W.0019.200820T2100Z-200821T0400Z/ /O.CON.KREV.FW.W.0018.200819T2000Z-200820T0400Z/ Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- 1144 AM PDT Wed Aug 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 2 PM to 9 PM PDT Thursday. * Changes...Extended Red Flag for Thursday afternoon. * Affected Area...Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon and and Far Southern Lassen Counties. * Winds...Southwest 15 to 25 mph with gusts to 35 mph. * Humidity...10 to 15%. * Duration...3 to 6 hours this afternoon and again Thursday afternoon. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ NVZ421-201845- /O.NEW.KREV.FW.W.0019.200820T2100Z-200821T0400Z/ Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 1144 AM PDT Wed Aug 19 2020 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 2 PM to 9 PM PDT Thursday. * Affected Area...Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and and Western Mineral Counties. * Winds...Southwest 15 to 25 mph with gusts to 35 mph. * Humidity...10 to 15%. * Duration...3 to 6 hours * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ CAZ270-271-278-NVZ423-458-200400- /O.CON.KREV.FW.W.0018.200819T2000Z-200820T0400Z/ Surprise Valley California- Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties-Eastern Lassen County- West Humboldt Basin in Pershing County-Northern Washoe County- 1144 AM PDT Wed Aug 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND NORTHERN NEVADA... * Changes...No changes. * Affected Area...Fire Zone 270 Surprise Valley California, Fire Zone 271 Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern Nevada Counties, Fire Zone 278 Eastern Lassen County, Fire Zone 423 West Humboldt Basin in Pershing County and Fire Zone 458 Northern Washoe County. * Winds...Southwest 15 to 25 mph with gusts to 35 mph. * Humidity...10 to 15%. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
3 follow-up statements
365
WWUS85 KREV 200400
RFWREV
URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
900 PM PDT Wed Aug 19 2020
NVZ420-210400-
/O.EXP.KREV.FW.W.0018.000000T0000Z-200820T0400Z/
/O.CON.KREV.FW.W.0019.200820T2100Z-200821T0400Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
900 PM PDT Wed Aug 19 2020
...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT...
...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM PDT
THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT...
* Changes...Today's Red Flag will expire as scheduled. Next Red Flag
Warning remains in effect for Thursday.
* Affected Area...Fire Zone 420 Northern Sierra Front including
Carson City, Douglas, Storey, Southern Washoe, Western Lyon
and and Far Southern Lassen Counties.
* Winds...Southwest 15 to 25 mph with gusts to 35 mph.
* Humidity...10 to 15%.
* Duration...3 to 6 hours.
* Impacts...The combination of gusty winds and low humidity can
cause fire to rapidly grow in size and intensity before first
responders can contain them.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.
&&
$$
CAZ270-271-278-NVZ423-458-200500-
/O.EXP.KREV.FW.W.0018.000000T0000Z-200820T0400Z/
Surprise Valley California-
Western Lassen, Eastern Plumas, Eastern Sierra, and Eastern
Nevada Counties-Eastern Lassen County-
West Humboldt Basin in Pershing County-Northern Washoe County-
900 PM PDT Wed Aug 19 2020
...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR NORTHEAST CALIFORNIA AND
NORTHERN NEVADA...
Winds have diminished and humidity has increased some. As such,
the Red Flag Warning for Northeast California and Northern Nevada
will be allowed to expire. However, poor humidity recovery
(20-30%) is possible overnight across mid-slope and ridge top
locations.
$$
NVZ421-210400-
/O.CON.KREV.FW.W.0019.200820T2100Z-200821T0400Z/
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
900 PM PDT Wed Aug 19 2020
...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM PDT
THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT...
* Changes..No Changes.
* Affected Area...Fire Zone 421 Southern Sierra Front including
Alpine, Northern Mono, Southern Lyon and and Western Mineral
Counties.
* Winds...Southwest 15 to 25 mph with gusts to 35 mph.
* Humidity...10 to 15%.
* Duration...3 to 6 hours
* Impacts...The combination of gusty winds and low humidity can
cause fire to rapidly grow in size and intensity before first
responders can contain them.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.
&&
$$
http://weather.gov/reno892 WWUS85 KREV 201027 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 327 AM PDT Thu Aug 20 2020 NVZ420-421-210400- /O.CON.KREV.FW.W.0019.200820T2100Z-200821T0400Z/ Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 327 AM PDT Thu Aug 20 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT... * Changes...No changes. * Affected Area...Fire Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon and and Western Mineral Counties. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Humidity...10 to 15%. * Duration...3 to 6 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
279 WWUS85 KREV 210349 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 849 PM PDT Thu Aug 20 2020 NVZ420-421-210500- /O.EXP.KREV.FW.W.0019.000000T0000Z-200821T0400Z/ Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- 849 PM PDT Thu Aug 20 2020 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT... Winds and humidity have decreased below critical levels and will be allowed to expire as scheduled. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 19, 2:28 AM PDT, 9 hours 16 minutes earlier.
Area forecast discussion, Aug 19, 2:28 AM PDT, 9 hours 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
228 AM PDT Wed Aug 19 2020
.SYNOPSIS...
Isolated thunderstorms are expected over the Basin and Range of
central Nevada and south of Highway 50 today. Breezy conditions are
expected today and Thursday, with dry conditions lasting into the
weekend. Afternoon highs remain hot, although morning lows look to
fall late this week for relief from daytime heat. Smoke and haze
continue with wildfires in the region.
&&
.SHORT TERM...
Very minor changes were made to the forecast. The main messages in
the short term are the continued daytime heat with a reduction in
overnight warmth, enhanced afternoon winds the next couple of
afternoons, the absence of thunderstorms Thursday into the weekend
as dry conditions return, and the continued smoke and haze from
nearby fires.
* Thunderstorms: Isolated thunderstorms are possible this afternoon
mainly south of US Highway 50 and out into the eastern portions of
Churchill and Pershing counties. Similar to yesterday, storm
motions will be swift towards the northeast at 15 to 20 mph.
Surface heating in the afternoon will contribute to rather deep
inverted-v profiles and sufficient surface-based CAPE to maintain
strong thunderstorms capable of producing brief heavy rainfall,
small hail, and strong outflows to 50 mph. Dry lightning outside
of thunderstorm cores is also possible. Drier air begins to enter
the region today, which will move the thunderstorm threat out of
our region through at least Sunday.
* Smoke and Haze: Several fires have been burning across central
and northern California for the past couple of days. With
increasing westerly flow expected through the end of the week,
we will likely see smoke and haze impacts across our region for
the next few days. Air quality has remained moderate across
western Nevada and the northern Sierra this morning as the
Loyalton fire has burned less actively. Thicker smoke will be
possible downwind of the North Complex southwest of Susanville,
the Claremont fire south of Quincy, and the W-5 fire east of
Madeline through this afternoon.
* Heat: The Heat Advisory continues for western Nevada through this
evening. Temperatures will be hot again today with upper-90s to
low-100s expected for the lower valleys of western Nevada and
upper-80s to low 90s likely in Sierra valleys. With drier air
moving into the region, daytime highs will cool a few degrees and
overnight lows will cool at least 5 to 8 degrees through Saturday.
This will bring much-needed relief from the oppressive mild lows
the past few mornings. Warmer temperatures look to return
Saturday, so heat-health impacts may increase again.
* Winds: An area of low pressure will move through the Pacific
Northwest today into Thursday, which will strengthen afternoon
breezes each day mainly along the northern Sierra Front, in
northeast California, and into portions of west-central Nevada.
Hazardous lake recreation and critical fire weather conditions are
expected today. See the fire weather discussion below for more
details regarding the critical fire weather conditions. -Johnston
.LONG TERM...Saturday through Wednesday.
Daytime high temperatures are expected to remain around 5-7
degrees above average through the weekend and in early next week
as the ridge of high pressure remains more or less over the 4
corners region. This aspect of the forecast is fairly certain with
much less certainty on the amount of moisture available for
thunderstorms.
Small difference in the developing pattern of another incoming
trough to the Pacific Northwest and potential for moisture from
Hurricane Genevieve create uncertainty in the thunderstorm aspect of
the forecast. The most likely scenario is for at least some
thunderstorm development in the favored areas of Mono and Mineral
counties returning by Sunday and into early next week potentially
spreading northward into the Tahoe Basin and the Sierra front. If
the high pressure builds farther west, and/or remnant moisture
from Genevieve moves into the region then more widespread
thunderstorms could be possible early next week. -Zach
&&
.AVIATION...
Thunderstorms are expected this afternoon and evening mainly south
of Highway 50 and across west-central Nevada. Storms will be capable
of producing brief heavy rainfall, small hail, and strong outflows
to 35-40 kts. Visibility reductions and mountain obscurations are
possible near storms due to blowing dust and heavy rainfall.
Thunderstorms will vacate the region Thursday through Saturday as
drier air moves into the region but look to return early next week.
Smoke and particulate matter from fires burning in northeastern
California will generate haze across our region, which will limit
slantwise visibility. Smoke from fires in northeastern California
near KSVE and KRTS will likely reduce both surface and slantwise
visibility near these areas today. This looks to continue for the
next few days as westerly flow returns to the area. -Johnston
&&
.FIRE WEATHER...
No significant changes to the fire weather forecast for today with
Red Flag Warnings in effect this afternoon from 1 to 9 pm for
northeast California, the Sierra Front and far northwest Nevada for
gusty winds and low humidity. South of highway 50, another day of
thunderstorms is expected during the afternoon with a few strong
storms possible. Storm motions will again be in the 15-20 mph range
to the northeast with significant moisture available and brief
heavy rain and gusty outflow winds likely, but strikes outside of
rain cores always remain possible.
Dry air will push into the region today, mainly north of highway 50,
ahead of a trough moving into the Pacific Northwest. Minimum
humidities are expected to drop back to 10-15% this afternoon with
drier air continuing to work into the region through Thursday. A
slot of very dry air at 700 mb is forecast to move into the region
Wednesday night into Thursday likely creating poor overnight
recoveries Wednesday and Thursday nights, especially along mid-
slopes and ridges. Daytime minimum humidities are forecast to be
even drier on Thursday afternoon with some areas likely dropping
into the single digits.
The incoming trough will also tighten surface pressure gradients
increasing the usual afternoon zephyr winds today. Widespread
winds of 15 to 25 with gusts of 35 mph are expected to combine
with incoming dry air to create critical fire weather conditions
this afternoon along the Sierra Front, northwest Nevada and
northeast California. A jet streak is forecast to form over
northwest Nevada tonight which will keep wind elevated through
the overnight hours along the higher terrain and exposed
midslopes. Gradients will ease some on Thursday but winds are
still expected to gust into the 25 to 30 mph range with isolated
areas of critical fire weather conditions likely, especially in
the more wind prone areas. If the jet streak lingers over the
region into Thursday another day of more widespread critical fire
weather conditions is a possibility. -Zach
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 1 PM this afternoon to 9 PM PDT this
evening NVZ004.
Heat Advisory until 11 PM PDT this evening NVZ001-003>005.
Red Flag Warning from 1 PM this afternoon to 9 PM PDT this
evening NVZ420-423-458.
Lake Wind Advisory from 1 PM this afternoon to 9 PM PDT this
evening for Washoe Lake in NVZ003.
CA...Red Flag Warning from 1 PM this afternoon to 9 PM PDT this
evening CAZ270-271-278.
Lake Wind Advisory from 1 PM this afternoon to 9 PM PDT this
evening CAZ071.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:21 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon, Storey | 39 min |
| Aug 18, 5:36 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Lyon, Storey, Washoe | 39 min |
| Aug 19, 10:28 AM PDT | Dense Smoke Advisory | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 4 days |
| Aug 19, 1:40 PM PDT | Special Weather Statement | REV | Mineral | 110 min |
Nearby
Red Flag Warnings in Nevada, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.